Down on the Pharm': All About Acute Dystonic Reaction


Author: Colleen M Hayes, MBA, RN, EMT-P

An EMSvillage.com member recently asked, "What are the most common signs and symptoms of a Dystonic Reaction and what is the emergency treatment? Also, what causes these reactions?" In this edition of EMSvillage.com we'll zoom in on Acute Dystonic Reactions and answer this member's questions!

Introduction:
Dystonia is not a breakaway Soviet Republic, but a movement disorder. In the EMS setting acute dystonic (AD) reaction is most often encountered as an adverse response to certain types of medications. The most common medications implicated include neuroleptics (antipsychotics), antiemetics, and antidepressants. The exact pathophysiology is unclear, but it is believed that AD is caused by disruption of dopamine, serotonin and acetylcholine balance in the basal ganglia. Classically, AD is associated with the use of phenothiazines (Chlorpromazine (Thorazine), Prochlorperazine (Compazine)) or butyrophenones (Droperidol, Haldol), but many other drug classes have been implicated. Haldol and the long acting injected fluphenazines (Proloxin) have the highest incidence of these reactions.

What is an Acute Dystonic Reaction?
A dystonic reaction (a type of dyskinesia) is an acute neurological movement disorder characterized by involuntary sustained muscle contractions, which force certain parts of the body into abnormal, sometimes painful, movements or postures. A dystonic reaction can affect any part of the body including the arms and legs, trunk, neck, eyelids, face, or vocal cords. Dystonic reactions are adverse extrapyramidal effects that often occur shortly after the initiation of neuroleptic drug therapy. More men than women are affected and those between the age of 5 - 45 years are more often affected. Dystonic reactions are rarely seen in the elderly population. Alcohol and/or cocaine use increase the risk of developing a dystonic reaction.

Clinical Presentation
Presentation is usually dramatic, and often confused with seizures or stroke. The most common presentation is for the neck to be twisted (torticollis) and the head to be drawn back and fixed to one side, with an arm possibly rotated. The eyes are often bilaterally deviated to one side and turned upward. This bizarre posture is called an oculogyric crisis. In an oculogyric crisis the patient complains of being unable to move eyes in the vertical plane, double vision or "blurred vision" is commonly reported, the eyes most often deviated upward and the head and neck are manipulated in an uncoordinated fashion in attempt to maintain a full visual field.

Although the patient may be unable to communicate it is very important to realize that the patient is alert, aware and his or her cognition, strength, and the senses, including vision and hearing are also normal. Patients are often terrified during the attack, although these reactions are rarely life threatening, nor are the effects permanent. They can also look pretty scary to the EMS provider as well.

Some terminology that can be used when describing the movements or spasms include:
· buccolingual: protruding or pulling sensation of tongue
· torticollic: twisted neck, or facial muscle spasm
· oculogyric: roving or deviated gaze
· tortipelvic: abdominal rigidity and pain
· opisthotonic: spasm of the entire body
The patient's history of the present illness (HPI) is often positive for a recent ingestion (minutes to days) of a new prescription or dosage increase of a neuroleptic or psychotropic medication and a sudden onset of symptoms. In fact, 50% of reactions occur within 48 hours of initiation of the neuroleptic and 90% occur within 5 days.
Approximately 3 to 10% of patients exposed to neuroleptics will experience an acute dystonic reaction.

The patient may not be able to speak, may not be aware he took any phenothiazines or butyrophenones (e.g., Haldol has been used to cut heroin), may not admit he takes psychotropic medication, or may not make the connection between symptoms and drug (e.g., one dose of Compazine given for vomiting).

Emergency Treatment:

· Administer supplemental oxygen, adjust flow and delivery mode as needed. Use Airway adjuncts as needed.
· Reassure the patient.
· Obtain IV access.
· Administer Medications and evaluate response. Repeat as needed, per protocol.
· Transport promptly.

Immediate pharmacologic therapy with either an anticholinergic agent or an antihistamine agent is both therapeutic and diagnostic for AD. AD is rarely life threatening, although, laryngospasm resulting in serious airway compromise can occur. Be sure to carefully evaluate the patient's airway and breathing.

Diphenhydramine (Benadryl) 25 - 50 mg IV push is often used in the prehospital and Emergency Department setting to relieve to muscle contractions associated with dystonic reactions. Although an antihistamine, diphenhydramine also possesses some anticholinergic properties. Although diphenhydramine (Benadryl®) is used to treat this reaction, it is not an allergic reaction to the medication. The patient should be informed of this distinction.

Other medications that can be used include anticholinergic drugs such as benztropine (Cogentin), 1-2 mg IV/PO/IM. Anticholinergic medications restore the excitatory-inhibitory balance in the brain's extrapyramidal motor system.

The symptoms should resolve within 10 minutes. If they do not the dose can be repeated or another medication tried. Sometimes, the problems can take several hours to resolve.

To prevent a relapse the medication is usually continued orally for 48 - 72 hours after treatment.

References:

1. Fines R., Brady W.J., & DeBehnke D. Cocaine-associated dystonic reaction. Am J Emerg Med 1997 Sep;15(5):513-5
2. McCormick MA, Manoguerra AS: Dystonic reaction. In: Harwood-Nuss A, et al, eds. The Clinical Practice of Emergency Medicine. Lippincott Williams & Wilkins; 1991:510-511.